Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

   
 

 

Embedded plateau problem


Author: Baris Coskunuzer
Journal: Trans. Amer. Math. Soc. 364 (2012), 1211-1224
MSC (2010): Primary 53A10; Secondary 57M50, 49Q05
Published electronically: October 19, 2011
MathSciNet review: 2869175
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $ \Gamma $ is a simple closed curve bounding an embedded disk in a closed $ 3$-manifold $ M$, then there exists a disk $ \Sigma $ in $ M$ with boundary $ \Gamma $ such that $ \Sigma $ minimizes the area among the embedded disks with boundary $ \Gamma $. Moreover, $ \Sigma $ is smooth, minimal and embedded everywhere except where the boundary $ \Gamma $ meets the interior of $ \Sigma $. The same result is also valid for homogeneously regular manifolds with sufficiently convex boundary.


References [Enhancements On Off] (What's this?)

  • [Al] H.W. Alt, Verzweigungspunkte von $ H$-Flachen. II, Math. Ann. 201 (1973), 33-55. MR 0331195 (48:9529)
  • [AS] F.J. Almgren and L. Simon, Existence of embedded solutions of Plateau's problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 6 (1979) no. 3, 447-495. MR 553794 (81d:49025)
  • [At] I. Athanasopoulos, Coincidence set of minimal surfaces for the thin obstacle, Manuscripta Math. 42 (1983) 199-209. MR 701203 (85a:49048)
  • [CG] D. Calegari and D. Gabai, Shrinkwrapping and the taming of hyperbolic $ 3$-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385-446. MR 2188131 (2006g:57030)
  • [CM] T. Colding and W.P. Minicozzi, Minimal surfaces, Courant Lecture Notes in Mathematics, 4. New York, 1999. MR 1683966 (2002b:49072)
  • [Do] J. Douglas, Solution of the problem of Plateau, Trans. Amer. Math. Soc. 33 (1931) 263-321. MR 1501590
  • [EWW] T. Ekholm, B. White, and D. Wienholtz, Embeddedness of minimal surfaces with total boundary curvature at most $ 4\pi $, Ann. of Math. (2) 155 (2002), no. 1, 209-234. MR 1888799 (2003f:53010)
  • [Fe] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [Fr] J. Frehse, Two dimensional variational problems with thin obstacles, Math. Z. 143 (1975), no. 3, 279-288. MR 0380550 (52:1450)
  • [Ga] D. Gabai, On the geometric and topological rigidity of hyperbolic $ 3$-manifolds, J. Amer. Math. Soc. 10 (1997) 37-74. MR 1354958 (97h:57028)
  • [GS] R. Gulliver and J. Spruck, On embedded minimal surfaces, Ann. of Math. (2) 103 (1976) 331-347. MR 0405217 (53:9011)
  • [Gu] R.D. Gulliver, Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. (2) 97 (1973) 275-305. MR 0317188 (47:5736)
  • [Gui] N. Guillen, Optimal regularity for the Signorini problem, Calc. Var. Partial Differential Equations 36 (2009), 533-546. MR 2558329 (2010j:35619)
  • [HLT] J. Hass, J.C. Lagarias and W.P. Thurston, Area inequalities for embedded disks spanning unknotted curves, J. Differential Geom. 68 (2004) no. 1, 1-29. MR 2152907 (2006e:53015)
  • [HS] J. Hass and P. Scott, The existence of least area surfaces in $ 3$-manifolds, Trans. Amer. Math. Soc. 310 (1988) no. 1, 87-114. MR 965747 (90c:53022)
  • [Le] H. Lewy, On the coincidence set in variational inequalities, J. Differential Geometry 6 (1972) 497-501. MR 0320343 (47:8882)
  • [Mo] C.B. Morrey, The problem of Plateau on a Riemannian manifold, Ann. of Math. (2) 49 (1948) 807-851. MR 0027137 (10:259f)
  • [MY1] W. Meeks and S.T. Yau, Topology of three-dimensional manifolds and the embedding problems in minimal surface theory, Ann. of Math. (2) 112 (1980) 441-484. MR 595203 (83d:53045)
  • [MY2] W. Meeks and S.T. Yau, The classical Plateau problem and the topology of three manifolds, Topology 21 (1982) 409-442. MR 670745 (84g:53016)
  • [MY3] W. Meeks and S.T. Yau, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z. 179 (1982) no. 2, 151-168. MR 645492 (83j:53060)
  • [Ni] J.C.C. Nitsche, Variational problems with inequalities as boundary conditions or how to fashion a cheap hat for Giacometti's brother, Arch. Rational Mech. Anal. 35 (1969) 83113. MR 0248585 (40:1837)
  • [Os] R. Osserman, A proof of the regularity everywhere of the classical solution to Plateau's problem, Ann. of Math. (2) 91 (1970) 550-569. MR 0266070 (42:979)
  • [Ra] T. Rado, On Plateau's problem, Ann. of Math. (2) 31 (1930) no. 3, 457-469. MR 1502955
  • [Ri] D. Richardson, Variational problems with thin obstacles, Ph.D. Thesis, The University of British Columbia (1978). MR 2628343
  • [TT] F. Tomi and A.J. Tromba, Extreme curves bound embedded minimal surfaces of the type of the disc, Math. Z. 158 (1978) 137-145. MR 486522 (80k:53011)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53A10, 57M50, 49Q05

Retrieve articles in all journals with MSC (2010): 53A10, 57M50, 49Q05


Additional Information

Baris Coskunuzer
Affiliation: Department of Mathematics, Koc University, Sariyer, Istanbul 34450 Turkey
Email: bcoskunuzer@ku.edu.tr

DOI: http://dx.doi.org/10.1090/S0002-9947-2011-05486-3
Received by editor(s): April 28, 2009
Received by editor(s) in revised form: February 25, 2010
Published electronically: October 19, 2011
Additional Notes: The author was partially supported by EU-FP7 Grant IRG-226062 and TUBITAK Grant 109T685
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.